Drug-induced diarrhea is loose, watery stools caused by certain medications.
Diarrhea associated with medications
Causes, incidence, and risk factors
Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.
- Laxatives are meant to cause diarrhea by drawing water into the intestines or triggering muscle spasms in the intestines.
- Taking too much of a laxative can cause diarrhea.
Antacids and heartburn medications:
- Antacids that contain magnesium may also cause or worsen diarrhea.
- Drugs used to treat heartburn and stomach ulcers can cause diarrhea, including: (omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), and pantoprazole (Protonix), (Pepsid), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
- Antibiotics destroy normal bacteria in the intestines, which can lead to diarrhea.
- Some antibiotics allow a type of bacteria called Clostridium difficile to over grow. This can lead to infection and produce a severe, watery form of diarrhea called
Other medications and products that commonly cause diarrhea include:
- Chemotherapy medications
- Medications that suppress the immune system (such as mycophenolate)
- Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain and arthritis, including ibuprofen
- Herbal teas that contain senna
- Certain vitamins, minerals, and other supplements
Review Date: 01/10/2011
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.